The Dermatological Manifestations of Postural Tachycardia Syndrome: A Review With Illustrated Cases

Hao Huang; Anna DePold Hohler

Disclosures

Am J Clin Dermatol. 2015;16(5):425-430. 

In This Article

Clinical Cases

Case One

A 34-year-old female presented to the neurology clinic for difficulties with fainting and lightheadedness. She reported a 1-year history of waxing and waning symptoms, including chest palpitations, headaches, fatigue, and occasional tremor. She complained of ''flushing'' at times associated with her lightheadedness, present over the neck and upper chest. The areas of hyperemia were transient, and well-demarcated. There was no associated pain, itch, warmth, or raised spots. She provided photos of her episodes of flushing for evaluation (Fig. 1). The history and morphology are consistent with evanescent hyperemia (EH). A tilt table test revealed a change in heart rate from 88 to 120 beats per minute with no orthostatic hypotension. Workup for concomitant cardiac abnormalities, including echocardiogram, Holter monitoring, and electrocardiogram (EKG), were negative. Laboratory tests for lyme antibody, thyroid stimulating hormone (TSH), ferritin, and a complete blood count were also non-contributory. She was started on fludrocortisone to support intermittent low blood pressure, with some reduction in frequency of her EH episodes. Other measures include compression stockings and maintaining good oral salt and fluid intake; exercise also provided symptomatic relief.

Figure 1.

Evanescent hyperemia manifesting on the upper chest (a) and lower neck (b) of a patient with postural tachycardia syndrome

Case Two

A 24-year-old female was originally referred from outside hospital for initial evaluation of debilitating autonomic difficulties. The problems developed since childhood and included respiratory difficulties, joint and muscle pain, joint hypermotility, sleep dysfunction, temperature difficulties, and memory difficulties. She also reported frequent episodes of fainting. Tilt table testing revealed an increase in heart rate of more than 30 beats per minute in the absence of orthostatic hypotension. She had also developed Raynaud's, exacerbated by cold exposure (Fig. 2). She was started on amitriptyline and gabapentin for digit pain but did not have a therapeutic response. Evaluation and management of her autonomic symptoms was undertaken. A cardiopulmonary exercise test performed at an outside institution was abnormal. Testing for anti-ganglionic acetylcholine receptor autoantibodies, creatinine kinase, complete blood count, vitamin D, erythrocyte sedimentation rate (ESR), and TSH was negative. Vitamin B12 was low and she was started on B12 injections. She was encouraged to avoid cold exposure and wear heavy socks, with mild improvements in her Raynaud's episodes.

Figure 2.

Raynaud's phenomenon in a patient with postural tachycardia syndrome. Note the change in plantar and digital skin colors from a (during the episode) to b (resolved, 3 min after a). Flares of Raynaud's phenomenon in this particular patient are exacerbated by cold exposure

Case Three

A 39-year-old female was referred to the authors from an outside neurologist for evaluation of autonomic difficulties. She reported chronic fluctuating episodes of vertigo, lightheadedness, dyspnea, weakness, urinary incontinence, and generalized body aches on a daily basis. Tilt table testing caused marked tachycardia and syncope. She also reported an increase in heart rate from below 100 beats per minute to more than 130 after standing for 10 min when measured by herself at home. Her blood pressure measurements were low but non-orthostatic. On examination, she was noted to have irregular reticular patterns of erythema in her lower extremities consistent with LR (Fig. 3). Her other dermatological symptom was Raynaud's disease. Electromyography (EMG) and magnetic resonance imaging (MRI) of the brain were both negative. Laboratory studies, including levels of metanephrine, normetanephrine, lyme antibody, cortisol, TSH, ESR, creatinine kinase, and vitamin B12 were normal. She was initiated on midodrine for her autonomic dysfunction and had an immediate response with her LR. The skin changes decreased dramatically after the first day of administration. She continued on this medication for several weeks, with therapeutic effect. As she experienced headache as a side effect, the medication was subsequently discontinued. In spite of discontinuing the midodrine, she experienced sustained improvement in her LR.

Figure 3.

Livedo reticularis in a patient with postural tachycardia syndrome. Livedo reticularis improved upon administration of midodrine

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....